Illinois, 2003

Tornado in Illinois, June 10, 2003

June 10, 2003 · NWS LOT · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 10, 3:00 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 10, 3:00 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
400 PM CDT TUE JUN 10 2003

PUBLIC FORECAST DISCUSSION FOR PM GRIDS/ZONES...

SHORT WAVE MOVG E FM NE MN INTO WRN LK SUPERIOR WHILE STG MID LEVEL
CIRCULATION MOVS E FM TX PNHDL INTO WRK OK. HIGH THETA-E AIR CONTS
TO SPREAD NNE ACROSS MS VLY TO WRN GRTLKS WITH MID 60S TO LWR 70S
DWPTS ERN MO TO NRN IL AHEAD OF CDFNT TRAILING SWWRD FROM SFC LOW IN
CNTRL WI. SCT RW/TSRA HAVE DVLPD IN CNTRL WI ALONG CDFNT WHILE
INTENSE CONVECTION EXPANDS IN CNTRL MO IN RESPONSE TO SRN PLAINS
SHORT WAVE. THIS ACTIVITY SHUD MOV GENERALLY E ACROSS CNTRL IL IN
MEAN WRLY FLOW. SHUD ALSO SAP POTENTIAL FOR CONVECTION FURTHER N
INTO CWA LATER THIS EVE AS CDFNT APPROACHES SO EXPECT SCT SHRA W/
CHC OF A FEW TSRA TIL FROPA. CDFNT TO HAND UP IN/NEAR FAR SRN CWA
OVRNGT AND WED AS MID LVL LOW MOVS TO MID MS VLY BY 00Z THU. MAIN
CONVECTIVE ACTIVITY TO BE NEAR SFC BNDRY WED INTO WED NIGHT...WITH
CHC FURTHER N INTO CWA. LAKE INFLUENCE ON TEMPS WED THRU FRI WITH
ERLY COMPONENT IN LOW LEVEL WNDS. GREATEST COOLING WED AS FELL FETCH
DOWN LAKE FOR GOOD PORTION OF DAY WHERE MID LAKE TEMPS STILL ONLY
UPR 30S TO LWR 40S.

.CHI...NONE

TRS
Hazardous weather outlook, Jun 10, 3:32 PM CST, 1 hour 58 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-
INZ001-002-010-011-019-111130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
430 PM CDT MON JUN 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS EVENING OVER THE
OUTLOOK AREA.  THERE WILL BE SCATTERED SHOWERS AND A CHANCE OF
THUNDERSTORMS THIS EVENING AS COLD FRONT MOVES THROUGH.  THERE IS A
CHANCE THAT IF STORMS DEVELOP THAT THEY COULD PRODUCE LARGE HAIL OR
DAMAGING WINDS THIS EVENING.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

THE NEXT CHANCE FOR THUNDERSTORMS ACROSS THE OUTLOOK IS FRIDAY
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NECESSARY THIS EVENING.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, Jun 10, 12:37 PM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
137 PM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 AM    WINFIELD                  IL   NON TSTM WINDS
06/10/03   DUPAGE                         unknown MPH NON TSTM
                                          WINDS. WIND BLEW DOWN A
                                          ONE AND ONE HALF FOOT
                                          DIAMETER BRANCH AND
                                          CUSHED TWO CARS.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

The radar

The Chicago radar (KLOT), 62 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, De Kalb

When
June 10, 5:30 PM CST to 5:31 PM CST
Where
De Kalb County, 2 mi NE of Shabbona Grove
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
41.750, -88.800

A brief tornado touched down about two miles northeast of Shabbona Grove. The tornado damaged some crops but was only on the ground for about one minute.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyThe tornado archive for Illinois, 2003Warnings in Illinois, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363105.